Call Us Today! 541-705-2248
The Dalles, OR

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably common. From tinnitus medications that stop the ringing in the ears to drugs that may cause hearing loss, here’s the low-down on drugs that affect your hearing for better or for worse.

Your Hearing Can be Affected by Medicines

The United States makes up almost half of the $500 billion dollar pharmaceutical market. Do you regularly use over-the-counter medication? Or maybe your doctor has prescribed you with some type of medication. All medications have risks, and while side effects and risks may be mentioned in the paperwork, no one ever thinks they’ll be affected. That’s why emphasizing that certain medications may raise your risk of hearing loss is so relevant. Some medications can, on the plus side, help your hearing, like tinnitus medication. But how do you know which drugs are ok and which ones are the medications will be harmful? And what to do if a doctor prescribes drugs that lead to hearing loss? A little insight on the subject can really help.

1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers

Many people are shocked to find out that something they take so casually might cause loss of hearing. How often hearing loss happened in individuals who were using many different painkillers was studied by researchers. This link is supported by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Over-the-counter painkillers, if used on a regular basis, will damage hearing. 2 or more times a week is described as regular use. People who deal with chronic pain commonly take these kinds of medicines at least this frequently. Temporary loss of hearing can result from taking too much aspirin at once and over time can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you might be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 there’s nearly double the risk of hearing loss if they were taking this drug to deal with chronic pain. Just for the record, prescription painkillers are just as bad. Here are a few prescription drugs that may cause hearing loss:

  • Methadone
  • Oxycodone

The precise cause of the loss of hearing is uncertain. These drugs might lessen the flow of blood to your sensitive inner ear, which as time passes would kill nerves that pick up sound. That’s why loss of hearing could be the result of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely reasonably safe when taken as directed and you don’t have an allergic reaction to it. But the type of antibiotic known as Aminoglycoside could increase hearing loss. Human studies haven’t yet come up with solid data because they are in the early stages. But there absolutely seem to be a few individuals who have developed hearing loss after taking these medications. Results from animal-testing are persuasive enough. There may be something to be concerned about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every time. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Some other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis

Compared with most antibiotics, they’re more often taken over a long term period of time to manage very persistent infections. Pneumonia and children’s ear infection were, until not long ago, frequently treated with Neomycin. Alternatives are now being prescribed by doctors because of worries about side effects. More data is required to determine why some antibiotics might contribute to hearing loss. It appears that permanent injury could be caused when these drugs create inflammation of the inner ear.

3. How Your Hearing is Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. Reversible loss of hearing has been observed in some malaria patients.

4. Your Hearing Can be Harmed by Chemo & Other Cancer Medications

You know that there will be side effects when you go through chemo. Doctors are filling the body with toxins in order to kill cancer cells. Healthy cells and cancer are commonly indistinguishable by these toxins. Some of the drugs that are being looked at are:

  • Bleomycin
  • Carboplatin
  • Cisplatin

But if you had to choose between chemo induced hearing loss and cancer, for most people, the choice would be clear. You might need to speak to your hearing care specialist about monitoring your hearing while you’re going through cancer treatments. Or you could inform us what your personal scenario is and discover if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You could be taking diuretics to help manage the balance of fluids in your body. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to control the condition with medication. This can cause salt vs water ratios to get too high in the body, causing inflammation. This can cause loss of hearing, which is typically temporary. But loss of hearing could become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term hearing loss. Lasix is the most commonly known loop diuretic, so if you’re prescribed this drug, you should check with your doctor regarding any side effects that might happen in combination with other medications you’re taking.

What to Do If You’re Taking Drugs That May Cause Loss of Hearing

You need to speak with your doctor before you discontinue using any medications they have prescribed. Before you speak with your doctor, you will need to take inventory of all your medications. If your doctor has put you on one or more of these drugs that result in loss of hearing, ask if there are alternate options that may reduce risk. You can also make lifestyle changes to reduce your need for medications. In some situations, slight changes to your diet and exercise program can put you on a healthier path. Your immune system can be improved while pain and water retention can also be decreased with these alterations. If you are currently or have been using these ototoxic medications, you need to schedule an appointment to get your hearing tested as soon as you can. It can be challenging to detect hearing loss at first because it progresses quite slowly. But make no mistake: you might not recognize the ways it can influence your happiness and health, and you will have more choices for treatment if you catch it early.